Kansas, 2006

Damaging Wind in Kansas, August 9, 2006

August 9, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 9, 1:42 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 9, 1:42 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT WED AUG 9 2006

.DISCUSSION...
PRESSURE ADVECTIVE PROCESSES IN COINCIDENT WITH MINOR SHORTWAVE LIFT
OVER SOUTHERN MISSOURI TRIGGERED A BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS THIS MORNING AND AFTERNOON.  AT 245PM...PRECIP AND CLOUD
COVER LIMITED TEMPERATURES ALONG THE OZARK PLATEAU...WHILE
SURROUNDING LOCATIONS QUICKLY WARMED INTO THE UPPER 90S AND 100S.  I
THINK THAT EVENTUALLY AREAS ALONG THE PLATEAU WILL WARM INTO THE MID
AND UPPER 90S AS SOON AS CLOUD COVER ERODES.  THUNDERSTORM ACTIVITY
CONTINUES ALONG THE MISSOURI AND ARKANSAS BORDER NEAR WEST PLAINS.
THINK THAT INSTABILITY LEVELS IN MISSOURI WILL REMAIN IN CHECK AND
NOT BE SUFFICIENT FOR SEVERE UPDRAFTS.  DEW POINTS NORTH AND WEST OF
THE PLATEAU HAVE MIXED INTO THE MID 60S...WHICH IS ALSO KEEPING
INSTABILITY AT AN INSUFFICIENT LEVEL FOR SEVERE UPDRAFTS.

THE PRIMARY FORECAST CHALLENGES WERE TEMPERATURES...SEVERE
THUNDERSTORM POTENTIAL...AND POPS FOR THURSDAY AFTERNOON.

SHORT TERM (TONIGHT - THURSDAY NIGHT)...
A FEW EVENING SHOWERS COULD LINGER OVER THE EASTERN OZARKS
TONIGHT...HOWEVER WOULD SUSPECT THAT ALL ACTIVITY WILL END UPON
SUNSET.  OVERNIGHT LOWS WERE WARMER THAN EXPECTED THIS MORNING AND
WILL FOLLOW THIS TREND FOR TONIGHTS TEMPERATURES.  I WILL KEEP THE
OVERNIGHT HOURS DRY...HOWEVER...A CIRCULATION CENTER NEAR DODGE CITY
KANSAS WILL NEED TO BE WATCHED BY THE EVENING AND OVERNIGHT SHIFTS.

THURSDAY COULD PROVE TO BE AN INTERESTING DAY AS A COLD FRONT SAGS
SOUTH OF I-70 BY THE AFTERNOON HOURS.  INTENSE HEATING IN
CONJUNCTION WITH LOW LEVEL MOISTURE POOLING ALONG THE BOUNDARY WILL
CREATE A HIGHLY UNSTABLE ENVIRONMENT FROM WEST CENTRAL MO TO THE
LAKE OF THE OZARKS REGION.  IT APPEARS AS THOUGH STRONG TO SEVERE
CONVECTION IS LIKELY TOWARD THE LATE AFTERNOON AND EVENING...WITH
DAMAGING MICROBURST WINDS BEING THE PRIMARY HAZARD.  TEMPERATURES
WERE ALSO SOMEWHAT OF A CHALLENGE...AND DECIDED TO WARM VALUES A
COUPLE OF DEGREES GREATER THAN MAV GUIDANCE.  THE MET GUIDANCE
CONTINUES TO STRUGGLE AND WAS NOT FACTORED INTO THE FORECAST PROCESS.

THINK THAT THE AREAL COVERAGE OF PRECIP WILL INCREASE FOR THURSDAY
NIGHTS PERIOD AS THE FRONT AND UPPER LEVEL WAVE PUSHES DEEPER SOUTH
INTO THE OZARKS REGION.  WILL MAKE A FINAL DECISION ON POPS PRIOR TO
ISSUANCE TIME...BUT MY INITIAL THOUGHTS ARE TO JACK CHANCES UP WITH
THE POSSIBILITY OF INCREASED UPPER LEVEL LIFT WITH SHARPENING
SHORTWAVE.

LONG TERM (FRIDAY - TUESDAY)...
MEAN RIDGE HOLDS STRONG OVER THE NATIONS MID SECTION THROUGH THE
UPCOMING WEEKEND.  THAT MEANS TEMPERATURES WILL REMAIN QUITE WARM
EVEN AFTER THURSDAYS FRONTAL PASSAGE.  THEREFORE I WENT AHEAD AND
JACKED TEMPS BACK UP THROUGH THE WEEKEND.  SOME QUESTION WAS
PRESENTED IN EARLIER FORECASTS ON WHETHER OR NOT CLOUDS AND PRECIP
COULD LINGER INTO SATURDAY NORTH OF THE FRONT...THEREFORE LIMITING
TEMPERATURES AS WELL.  GIVEN THE CONTINUED STRENGTH OF THE
SUMMERTIME RIDGE AND THE LACK OF A SMALLER SCALE FOCUS THAT POSES A
HIGH CONFIDENCE IN CLOUDS AND PRECIP...ILL PLACE MY MONEY ON THE
SUMMERTIME RIDGE AND THE INCREASED VALUES OF SURFACE TO 850
THICKNESSES...WHICH SUGGESTS LOW TO MID 90S FOR SATURDAY AND SUNDAY.

MEDIUM RANGE MODELS CONTINUE TO SHOW ANOTHER COLD FRONT TO SAG INTO
THE AREA TOWARD MONDAY OR TUESDAY OF NEXT WEEK.  FOR NOW I HELD OFF
ON POPS GIVEN THE STRENGTH OF THE SUMMERTIME RIDGE.  MODELS WILL
LIKELY TREND THE TIMING BACK A DAY OR TWO...THAT IS IF THE FRONT
EVEN COMES THROUGH.

CRAMER

&&

.AVIATION...

NOT MUCH CHANGE WITH THE 18Z TAF PACKAGE FROM THE PREVIOUS CYCLE.
WILL MAINTAIN VFR CONDITIONS AND KEEP CB DURING THE AFTERNOON TO
ACCOUNT FOR SOME CUMULUS DEVELOPMENT. SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON...BUT GIVEN THE ISOLATED NATURE OF ANY
ACTIVITY...WILL KEEP OUT OF THE TAFS AT THIS TIME.

SCHULTZ
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 9, 11:42 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CDT WED AUG 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1242 PM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING BRIEF PERIODS OF HEAVY RAIN...CLOUD TO
 GROUND LIGHTNING...AND WIND GUSTS UP TO 35 MPH.

  AREAS AFFECTED AND TIMING:

 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
 AND EVENING ACROSS MUCH OF THE OUTLOOK AREA.

  DISCUSSION:

 A MOIST AND MARGINALLY UNSTABLE AIRMASS WILL CAUSE ISOLATED TO
 SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON.  DUE TO THE
 LOW LEVELS OF INSTABILITY...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON IN
 RESPONSE TO AN APPROACHING COLD FRONT INTERACTING WITH A MOIST
 AND UNSTABLE AIRMASS. THE ENVIRONMENT WILL LIKELY BECOME CONDUCIVE
 FOR THE GENERATION OF MICROBURSTS THAT WILL CAUSE DAMAGING WINDS
 TO OCCUR IN AREAS IMPACTED BY THE STRONGEST STORMS.

 IN ADDITION TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS
 TOMORROW...AFTERNOON HEAT INDICES WILL LIKELY RANGE FROM 100 TO
 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 9, 4:01 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     ARCADIA                 37.64N 94.62W
08/09/2006                   CRAWFORD           KS   EMERGENCY MNGR

            SEVERAL TREES UPROOTED.

&&

SRUNNELS
Local storm report, Aug 9, 4:37 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     4 W LIBERAL             37.56N 94.59W
08/09/2006                   BARTON             MO   FIRE DEPT/RESCUE

            TREES DOWN

&&

SRUNNELS
Local storm report, Aug 9, 4:45 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     2 W ARMA                37.54N 94.74W
08/09/2006                   CRAWFORD           KS   PUBLIC

            TREES AND POWER LINES DOWN. SIDING DAMAGE TO A RESIDENCE.

&&

SRUNNELS

The radar

The Springfield radar (KSGF), 122 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 9, 5:33 PM CST
Where
Crawford County, 2 mi W of Arma
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.533, -94.733

Severe thunderstorm wind gusts downed a few power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532543.